Fatal acute hepatorenal failure following potassium permanganate ingestion

@article{Young1996FatalAH,
  title={Fatal acute hepatorenal failure following potassium permanganate ingestion},
  author={Rj Young and Jajh Critchley and Kk Young and R. D. Freebairn and AP Reynolds and YI Lolin},
  journal={Human \& Experimental Toxicology},
  year={1996},
  volume={15},
  pages={259 - 261}
}
Potassium permanganate (KMnO4), a powerful oxidizing agent, is readily available without prescription. Tissue contact produces coagulation necrosis and the lethal consequences of oral ingestion are well described, with most deaths because of airway oedema and obstruction or circulatory collapse. Whilst systemic toxicity is reported, its mechanism is unclear. We describe a case of suicidal ingestion of KMnO4 followed by acute hepatorenal toxicity resulting in the death of the patient. The… 

Tables from this paper

A Rare Case of Poisoning: Potassium Permanganate Toxicity
TLDR
The current diagnostic and treatment approaches in PP poisonings in lieu of the previous literature are discussed and ulcero-necrotic corrosive gastritis was found to have developed in the stomach corpus.
Potassium permanganate toxicity: A rare case with difficult airway management and hepatic damage
TLDR
It is suggested to keep ourselves ready to handle difficult airway with the aid of fiber optic bronchoscope or surgical airway management in patients with suicidal ingestion of KMnO4 in a lethal dose.
Potassium Permanganate Poisoning: A Nonfatal Outcome.
TLDR
A 73-year-old male who purchased potassium permanganate over the counter mistaking it for magnesium salt, which he frequently used as a laxative, was admitted to the endocrine department at King Hussein Medical Center, Jordan with acute rapidly evolving shortness of breath and had a favorable outcome.
Potassium permanganate toxicity: A rare case with difficult airway management and hepatic damage
  • Chinmay Barik, A. Jindal
  • Medicine
    Indian journal of critical care medicine : peer-reviewed, official publication of Indian Society of Critical Care Medicine
  • 2015
TLDR
An early use of NAC is suggested in KMnO4 poisoning to prevent or reduce hepatic injury as also suggested by Young et al.
Suicidal ingestion of potassium permanganate.
TLDR
Early emergency endoscopy should be considered to determine the extent of upper gastrointestinal damage in the emergency department after suicidal ingestion of potassium permanganate.
Effective Approach to Potassium Permanganate Poisoning: Case Report and Review of Literature
TLDR
This case report mainly emphasizes the significance of early management of difficult airway during resuscitation of patients with ingestion of highly caustic agents, namely PP in this report, and timely supportive care for the improved ultimate outcome.
Purple Poison- A Rare Encounter
TLDR
Emergency endoscopy is useful to assess severity of damage and also guide the management of potassium permanganate poisoning, which results in damage of upper gastrointestinal tract.
Acute Renal Failure Following Ingestion of Manganese‐Containing Fertilizer
TLDR
The case of a 64‐year‐old man who ingested about 700 mL of fertilizer and suffered acute renal failure, hyperkalemia, and mild methemoglobinemia is reported, and the renal function of the patient recovered in four days.
Clinical toxicology: part I. Diagnosis and management of common drug overdosage.
  • L. Worthley
  • Medicine
    Critical care and resuscitation : journal of the Australasian Academy of Critical Care Medicine
  • 2002
TLDR
In the critically ill overdosed patient, while activated charcoal, continuous renal replacement therapy and specific antidotes may be of benefit in selected cases, maintenance of the patient's airway, ventilation and circulation still remain the most important aspects of management.
...
...

References

SHOWING 1-10 OF 23 REFERENCES
Haemorrhagic pancreatitis--a cause of death in severe potassium permanganate poisoning.
TLDR
A case of haemorrhagic pancreatitis following an overdose of potassium permanganate is reported and it is suggested that this complication may be an unrecognized factor contributing to the extremely high mortality rate associated with this condition.
Chronic enteral poisoning caused by potassium permanganate: a case report.
TLDR
A 66-year-old male patient is presented, who ingested 125 ml of a 8% solution of potassium permanganate within 4 weeks, and the first signs of progressive Parkinson disease became evident nine months after poisoning.
Death from attempted abortion with a potassium permanganate douche.
ALTHOUGH potassium permanganate is commonly employed as a disinfectant and deodorant and for local application in the treatment of dermatitis, fatal poisoning from its use is rare. As evidence of
Intravenous N-acetylcysteine: still the treatment of choice for paracetamol poisoning.
TLDR
Intravenous acetylcysteine was more effective than cysteamine and methionine and noticeably free of adverse effects and is the treatment of choice for paracetamol poisoning.
The treatment of acetaminophen poisoning.
TLDR
The clinical management of acetaminophen poisoning has been transformed and it is particularly gratifying to have effective treatment based on a well established biochemical mechanism of toxicity, it is likely that effective treatment will be developed for toxicity caused through similar mechanisms by other agents.
INTRAVENOUS N‐ACETYLCYSTEINE FOR PARACETAMOL POISONING
Intravenously administered N‐acetylcysteine was used to treat 11 patients at risk of hepatic damage from paracetamol poisoning. Complete protection against liver failure was seen in all cases without
Treatment of acetaminophen poisoning.
TLDR
Because of pathophysiologic effects of acetaminophen poisoning and the mechanisms of its toxic effects are now better understood, a rational approach to treatment is possible.
Liver damage in acute self-induced hypermanganemia.
TLDR
In addition to the local corrosive effects of potassium permanganate at the site of injection, hypermanganemia was accompanied by liver damage similar to that seen in experimental animals.
Oral ingestion of potassium permanganate or aluminum acetate in two patients.
TLDR
The current trend to unit dosing, especially in tablet form, may result in the more frequent occurrence of accidents, and these types of accidental ingestion of medicine intended for topical use are, fortunately, uncommon and do not usually lead to complications.
Methaemoglobinaemia following treatment dispensed by witch doctors
TLDR
Two patients of acute acquired methaemoglobinaemia following the ingestion of witch doctor's preparations were comatose and deeply cyanosed but the response to oxygen, methylene blue and vitamin C was good.
...
...